North Dakota, 2003

Winter Storm in North Dakota, April 1 to 2, 2003

April 1 to 2, 2003 · NWS BIS · 11 events in 11 counties and zones

A second in a series of low pressure systems moved out of Montana and brought an area of heavy snow across northern third of North Dakota overnight of the 1st of April and lasted through the day on the 2nd. Snowfall amounts ranged between 5 to7 inches across the northern areas of the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A second in a series of low pressure systems moved out of Montana and brought an area of heavy snow across northern third of North Dakota overnight of the 1st of April and lasted through the day on the 2nd. Snowfall amounts ranged between 5 to7 inches across the northern areas of the region. Gusty winds to 30 mph produced low visibilities and dangerous drivingconditions. The system moved southeast Tuesday night to be followed by another winter storm system in the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 1, 3:00 PM CST, 9 minutes earlier.

Area forecast discussion, Apr 1, 3:00 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST TUE APR 1 2003

...SIGNIFICANT SNOWFALL TONIGHT IN THE NORTH AND THE NORTH AND
CENTRAL WEDNESDAY NIGHT AND THURSDAY...

I WILL BE GOING ALONG THE LINES OF THE ETA SOLUTION...FOR
PRECIPITATION TONIGHT. I USED THE AVIATION FOR THE SECOND SYSTEM
WEDNESDAY NIGHT AND THURSDAY. THE SECOND SYSTEM LOOKS TO BE THE
STRONGER OF THE TWO AS MORE WINDS WILL BE PRESENT.

IN THE LONGER RANGE...THE MRF HAS SUDDENLY PUSHED THE WEEKEND STORM
FURTHER SOUTH WITH COLD HIGH PRESSURE PUSHING FURTHER SOUTH OUT OF
CANADA. THE NEW 12Z AVN IS ALREADY BACK PEDALING ON THAT SOLUTION
WITH A DOUBLE SURFACE LOW...THE NORTH ONE IN NEBRASKA. THUS I KEPT
THE SNOW IN FOR THE WEEKEND AND HAVE BUMPED TEMPERATURES UP FROM THE
MRF MOS.

.BIS...WINTER STORM WARNING TONIGHT NORTH CENTRAL...MOT..BOT
       WINTER WEATHER ADVISORY TONIGHT NORTHWEST...ISN
       WINTER STORM WATCH NORTH AND CENTRAL WEDNESDAY NIGHT AND
        THURSDAY...ISN..MOT..BOT..BIS..JMS

RSL
Hazardous weather outlook, Apr 1, 5:21 AM CST, 9 hours 48 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CST TUE APR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW NORTHERN HALF OF NORTH DAKOTA TONIGHT. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN AND NORTH CENTRAL
NORTH DAKOTA FOR TONIGHT AND WEDNESDAY. A WINTER STORM WATCH HAS
BEEN ISSUED FOR NORTHEASTERN NORTH DAKOTA TONIGHT AND WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW OVER NORTHERN NORTH DAKOTA WEDNESDAY THROUGH
THURSDAY WITH ACCUMULATIONS OF 6 TO 8 INCHES POSSIBLE BY THURSDAY
EVENING. REFER TO WINTER STORM WATCH FOR NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Bottineau

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winter Storm, Foster

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Mercer

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Winter Storm, Rolette

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Winter Storm, Ward

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Ward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Wells

When
April 1, 3:09 PM CST to April 2, 4:00 AM CST
Where
Wells forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350494, 5350495, 5350566, 5350567, 5350568, 5350569, 5350570, 5350571, 5350572, 5350573, 5350574.